Tags

Type your tag names separated by a space and hit enter

[Hepatotoxicity associated with the use of Herbalife].
Laeknabladid. 2010 03; 96(3):167-72.L

Abstract

OBJECTIVE

Many herbal products are known to be hepatotoxic. In a recent survey in Iceland concerning adverse reactions related to herbal medicines, Herbalife products were implicated in the majority of the reported cases of hepatotoxicity.

METHODS

The clinical presentations of five cases of Herbalife related liver injury during the period of 1999-2008 are analysed. Causality was assessed by using the WHO-UMC system for causality assessment and the RUCAM method.

RESULTS

Of the five cases there were four females and one male; median age was 46 years (range 29-78). Herbalife had been used for 1 to 7 months prior to presentation. Four patients presented with a hepatocellular and one with a cholestatic reaction. Median values were for bilirubin 190 micromol/L (range: 26-311; ref. < 20 micromol/L), ALP 407 U/L (range: 149-712; ref. 35-105 U/L) and ALT 24 87 U/L (range: 456-2637; ref. 70 and 45 U/L for males and females, respectively). Liver biopsy was performed in 2 patients and was consistent with toxic hepatitis in both cases. Other causes of hepatitis were excluded by appropriate serological testing and ultrasound. Causality assessment according to RUCAM was probable in three cases and possible in two. Using the WHO-UMC criteria causality was certain in one case, probable in two and possible in two cases.

CONCLUSIONS

Hepatotoxicity is probably associated with the use of Herbalife products. Hepatotoxicity due to herbal remedies is an important differential diagnosis in the diagnostic work-up of liver injury.

Authors+Show Affiliations

magjoh@hi.isNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

ice

PubMed ID

20197595

Citation

Jóhannsson, Magnús, et al. "[Hepatotoxicity Associated With the Use of Herbalife]." Laeknabladid, vol. 96, no. 3, 2010, pp. 167-72.
Jóhannsson M, Ormarsdóttir S, Olafsson S. [Hepatotoxicity associated with the use of Herbalife]. Laeknabladid. 2010;96(3):167-72.
Jóhannsson, M., Ormarsdóttir, S., & Olafsson, S. (2010). [Hepatotoxicity associated with the use of Herbalife]. Laeknabladid, 96(3), 167-72. https://doi.org/10.17992/lbl.2010.03.279
Jóhannsson M, Ormarsdóttir S, Olafsson S. [Hepatotoxicity Associated With the Use of Herbalife]. Laeknabladid. 2010;96(3):167-72. PubMed PMID: 20197595.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Hepatotoxicity associated with the use of Herbalife]. AU - Jóhannsson,Magnús, AU - Ormarsdóttir,Sif, AU - Olafsson,Sigurdur, PY - 2010/3/4/entrez PY - 2010/3/4/pubmed PY - 2010/4/23/medline SP - 167 EP - 72 JF - Laeknabladid JO - Laeknabladid VL - 96 IS - 3 N2 - OBJECTIVE: Many herbal products are known to be hepatotoxic. In a recent survey in Iceland concerning adverse reactions related to herbal medicines, Herbalife products were implicated in the majority of the reported cases of hepatotoxicity. METHODS: The clinical presentations of five cases of Herbalife related liver injury during the period of 1999-2008 are analysed. Causality was assessed by using the WHO-UMC system for causality assessment and the RUCAM method. RESULTS: Of the five cases there were four females and one male; median age was 46 years (range 29-78). Herbalife had been used for 1 to 7 months prior to presentation. Four patients presented with a hepatocellular and one with a cholestatic reaction. Median values were for bilirubin 190 micromol/L (range: 26-311; ref. < 20 micromol/L), ALP 407 U/L (range: 149-712; ref. 35-105 U/L) and ALT 24 87 U/L (range: 456-2637; ref. 70 and 45 U/L for males and females, respectively). Liver biopsy was performed in 2 patients and was consistent with toxic hepatitis in both cases. Other causes of hepatitis were excluded by appropriate serological testing and ultrasound. Causality assessment according to RUCAM was probable in three cases and possible in two. Using the WHO-UMC criteria causality was certain in one case, probable in two and possible in two cases. CONCLUSIONS: Hepatotoxicity is probably associated with the use of Herbalife products. Hepatotoxicity due to herbal remedies is an important differential diagnosis in the diagnostic work-up of liver injury. SN - 0023-7213 UR - https://www.unboundmedicine.com/medline/citation/20197595/[Hepatotoxicity_associated_with_the_use_of_Herbalife]_ L2 - https://medlineplus.gov/drugreactions.html DB - PRIME DP - Unbound Medicine ER -